Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS Charleston, SC

May 7, 1998Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 7, 1998, 10:23 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 10:23 PM EDT (02:23 UTC)
Expired
May 7, 1998, 11:25 PM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Colleton County, SC, Dorchester County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 9:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 080223 RRA
SVRCHS
SCC029-035-080325-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1023 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTH CAROLINA
  DORCHESTER COUNTY IN SOUTH CAROLINA

* UNTIL 1125 PM EDT

* AT 1020 PM EDT ...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM IN SOUTHEASTERN BAMBERG COUNTY... MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST GEORGE IN DORCHESTER COUNTY BY 1030 PM
  SMOAKS IN COLLETON COUNTY BY 1035 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
dBUILDING AND STAY AWAY FROM WINDOWS!

SIMENSKY/BRUESKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 PM EDT, 7 hours 38 minutes earlier.

Area forecast discussion, May 7, 2:45 PM EDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU MAY 7 1998

LOW LEVEL JET OF 35-40 KT WILL BE ACROSS
S COASTAL SC/SERN GEORGIA THROUGH MUCH OF
THE OVERNIGHT PERIOD AS UPPER LEVEL DYNAMICS MOVE
INTO PLACE FOR THE NEXT ROUND OF SIGNIFICANT/
POTENTIALLY SEVERE WEATHER. WITH DEWPOINTS
REMAINING IN THE MIDDLE 60S TO AROUND 70...
WOULD LIKE TO LEAVE IN FEW POSSIBLY SEVERE TONIGHT.

CWF...WILL CONTINUE CURRENT TREND WITH WINDS AND SEAS.

.CHS...SCA CAPE ROMAIN TO SAVANNAH.

CHS AIRPORT   067/085/063/084  731
CHS CITY      070/083/068/081
SAV AIRPORT   068/086/064/086  731
JH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:07 PM EDTSevere Thunderstorm WarningCHSBerkeley63 min
May 8, 1:35 PM EDTSevere Thunderstorm WarningCHSBeaufort25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.